Antibiotic - Associated Diarrhea

1 What is Antibiotic - Associated Diarrhea?

Antibiotic-associated diarrhea, as the name indicates, refers to diarrhea that occur in response to the use of antimicrobials. In most of the cases the symptoms resolve once the antibiotics are stopped. The symptoms are mild, but in some it may lead to colitis or pseudomembranous colitis

This causes abdominal pain, fever, and bloody diarrhea. Mild symptoms may not require any specific treatment. Switching or stopping of the antimicrobial is recommended in severe form of antibiotic-assisted diarrhea.

2 Symptoms

The most common symptoms of Antibiotic - associated Diarrhea include loose, watery stools, and an increase in the frequency of bowel movement. The symptoms appear 6-7 days after antibiotic therapy. In some rare cases, the onset may not happen weeks after antibiotic treatment. 

Antibiotic-assisted diarrhea may affect the normal healthy balance of bacteria in the intestine. This leads to colitis or pseudomembranous colitis. Symptoms of these conditions include: 

Have a question aboutDiarrhea?Ask a doctor now

3 Causes

Antibiotic-assisted diarrhea is caused by an upset of balance of the bacterial population in the colon. Antibiotic use is the main reason for the bacterial imbalance. Many types of antibiotics are known to irritate the colon. Cephalosporins, pencillins, fluroquinolones, and clindamycin are commonly associated with antibiotic-assisted diarrhea. 

Overgrowth of certain bacteria in the colon is the cause of pseudomembranous colitis. Under normal conditions there is a healthy balance between the different bacteria that grow in colon. Use of antibiotics and certain medications upset the balance of growth of these bacteria. 

Clostridium difficile bacteria starts growing rapidly and soon outgrow other species in the intestine. These bacteria produce toxins that accumulate in the colon and cause damage to the walls. The most serious form of antibiotic-assisted diarrhea is pseudomembranous colitis.

4 Making a Diagnosis

Review of medical history is ideal for making a diagnosis of Antibiotic - Associated Diarrhea.

Stool sample testing is recommended for severe symptoms.The analysis of the sample helps to detect the kinds of bacteria that cause antibiotic-assisted diarrhea.

5 Treatment

Mild symptoms of Antibiotic - associated diarrhea do not require any specific treatment and the symptoms resolve once the antibiotics are stopped. Self-management with home remedies will help in improving symptoms of the condition. 

In severe form of this condition, antibiotic that inhibit the growth of the causative bacteria, clostridium difficile, is prescribed. For some others, repeated treatment with the antibiotic may be required to prevent recurrence.

6 Prevention

To prevent Antibiotic - associated diarrhea use of antibiotics should be limited to conditions where they are absolutely necessary. In hospitals, caregivers should ensure to wash hands before touching patients. This will prevent the transmission of bacteria that cause complications of antibiotic-associated diarrhea. 

Those who have history of this condition should inform doctors before taking any antibiotic. Probiotics are considered to be good in restoring the healthy bacteria in the colon.

7 Alternative and Homeopathic Remedies

There are several alternative and homeopathic remedies used for Antibiotic - associated diarrhea.

Yoghurt is known to restore the natural bacteria in colon and helps to soothe antibiotic-associated diarrhea. Saccharomyces boulardii is a strain of yeast that works to improve the flora in the gut. It is found to be effective against antibiotic-associated diarrhea and also helps in proper absorption of nutrients. 

Acupuncture has given some positive results in treating diarrhea. Homeopathic medicines used in treating antibiotic-associated diarrhea include:

  • Arsenicum album
  • Veratrum album
  • sulphur
  • Podophyllum
  • Calcarea carbonica
  • chamomile (Matricaria chamomilla)
  • Mercurius

Although all the above mentioned medications help to treat diarrhea, it should be taken only after discussion with doctor regarding specific symptoms. 

8 Lifestyle and Coping

Lifestyle modifications are necessary in order to cope with Antibiotic - associated diarrhea.

Drinking plenty of fluids is very important to avoid dehydration. Beverages like coffee, tea, and alcohol should be cut down. Food that is easy on the stomach, like bananas, applesauce, and rice, help to improve the symptoms. 

Probiotics are useful in restoring the healthy balance of bacteria in the gut. In mild forms of this condition, anti-diarrheal medications can be used with recommendation from the doctor.

9 Risks and Complications

In some rare cases, antiobiotic-associated diarrhea may lead to complications like: 

  • Dehydration – due to excessive loss of fluid and electrolytes from the body. 
  • Colon perforation—due to damage to the lining of the colon
  • Toxic megacolon – distention of the colon leads to a serious complication called megacolon. It is characterized by swelling, fever, and weakness. Toxic megacolon may lead to infection or ruptured colon. 

Severe complications may even lead to death. 

Top